Phase I dose-escalation study of buparlisib (BKM120), an oral pan-class I PI3K inhibitor, in Japanese patients with advanced solid tumors.
Bottom Line: Secondary objectives included safety and tolerability, pharmacokinetics, antitumor activity and pharmacodynamic marker changes.Pharmacokinetic results showed that buparlisib was rapidly absorbed in a dose-proportional manner.Best overall response was stable disease for six patients, including one unconfirmed partial response.
Affiliation: Nagoya University Hospital, Nagoya, Japan.Show MeSH
Related in: MedlinePlus
Mentions: Six patients treated at 100 mg/day experienced at least one SAE: abnormal hepatic function (Grade 3/4; including increased ALT/AST levels, n = 3), pneumonitis (Grade 3; n = 1), dyspnea (Grade 2; n = 1) and hyperglycemia (Grade 4; n = 1), infectious pneumonia (Grade 2; n = 1), delirium (Grade 2; n = 1) and hemorrhage (Grade 4; n = 1). With the exceptions of delirium and hemorrhage, these SAEs were all considered related to buparlisib. Two patients, both in the 100 mg/day cohort, died during the study period (i.e. including the time on treatment and the safety follow-up period) as a result of SAEs (hemorrhage and pneumonitis). The patient with hemorrhage died 5 days after discontinuation of buparlisib due to a fistula in one of the cancer lesions resulting from tumor necrosis (Fig.1): this was considered unrelated to buparlisib. A 71-year-old male patient died from aggravation of pneumonitis (Grade 5) 11 days after discontinuing buparlisib, for which a relationship to the study drug could not be ruled out. This patient was a non-smoker, with a diagnosis of adenocarcinoma of the rectum, multiple metastases, including the lung, pleura and lymph nodes, and a left pleural effusion, which was detected by a CT scan prior to study enrollment. A CT scan taken 32 days after the first dose of buparlisib administration showed pneumonitis and worsening disease with increased left pleural effusion. At the time of onset, infectious pneumonitis was suspected rather than interstitial pneumonia. Despite antibiotic treatment, the patient's condition remained unchanged. When a follow-up CT examination was performed 10 days after the last dose of buparlisib, ground glass opacities were found. The patient's respiratory function deteriorated abruptly, and the patient died the following day.